Valproic acid exacerbated infantile spasms and induced novel complex partial seizures in an infant with non-ketotic hyperglycinemia

Tomoyo Itonaga, Kazuo Okanari, Seigo Korematsu, Shigeo Kure, Tatsuro Izumi

Research output: Contribution to journalArticlepeer-review

1 Citation (Scopus)

Abstract

A male infant who presented with neonatal asphyxia began to exhibit infantile spasms at three months of age. His seizures were refractory to conventional antiepileptic dings including valproic acid, pyridoxal phosphate, zonisamide, clonazepam and adrenocorticotrophic hormone (ACTH)-Zn. Immediately following re-administration of valproic acid, infantile spasms were exacerbated and novel complex partial seizures with oral automatism and pedaling behaviors appeared. An electro-encephalogram showed more severe hypsarrhythmia and novel focal polyspike bursts in the left mid-temporal region. High levels of glycine were detected in the cerebrospinal fluid (CSF) and plasma, and the activity of the glycine cleavage system was partially reduced to 18.0 % (−1.5 SD) in a [1-(13) C] glycine breath test. Therefore, non-ketotic hyperglycinemia was diagnosed. Administration of valproic acid exacerbated the basal infantile spasms and induced novel complex partial seizures, suggesting that the patienthad distinctive clinical seizures due to non-ketotic hyperglycinemia.

Original languageEnglish
Pages (from-to)30-36
Number of pages7
JournalEpilepsy and Seizure
Volume7
Issue number1
DOIs
Publication statusPublished - 2014

Keywords

  • Complex partial seizures
  • Glycine cleavage system
  • Infantile spasms
  • Non-ketotic hyperglycinemia
  • Valproic acid

ASJC Scopus subject areas

  • Clinical Neurology

Fingerprint Dive into the research topics of 'Valproic acid exacerbated infantile spasms and induced novel complex partial seizures in an infant with non-ketotic hyperglycinemia'. Together they form a unique fingerprint.

Cite this